Lightning, Monmouth
- When
- April 4, 12:10 PM EST
- Where
- Monmouth County, Howell
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Lightning struck three houses in Howell Township. The township police department's communication system was also damaged by a lightning strike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Lightning struck three houses in Howell Township. The township police department's communication system was also damaged by a lightning strike. They were forced to use their backup system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 4, 10:18 AM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1118 AM EDT SAT APR 4 2004 HAVE UPDATED THE GRIDS AND WL UPDATE THE ZONES AND TABLES SHORTLY. PCPN IS PIVOTING ARND LO IN MID DEL VLY, WITH MAIN BAND IN CNTRL NJ, AND OVERALL IS BCMG LESS WDSPRD. SOME COLDER AIR IS ALREADY FILTERING IN ON THE BACKSIDE, HAVE GOTTEN SOME REPORTS OF LGT SNOW NOT STICKING IN CHESTER AND DELAWARE COUNTIES IN PA. FEEL THUNDER THREAT IS MINIMAL NOW, BUT WL CONT A CHC FOR A CPL MORE HRS AS PVA MOVS THRU MAINLY ERN ZONES. TEMPS...HAVE JUST SAID TEMPS IN 40S, FOR NRN ZONES NR 40 FALLING INTO 30S. WIND ADVY CONTS, WL REFRESH NPW. GALE WRNG CONTS ON THE MARINE. .PHI WATCHES/WARNINGS/ADVISORIES... PA...WIND ADVY TAFTN AND EVE PAZ054/055/060>062/067>071. NJ...WIND ADVY TAFTN AND EVE NJZ001/007>010/012>013/015>023. DE...WIND ADVY TAFTN AND EVE DEZ001>003. MD...WIND ADVY TAFTN AND EVE MDZ008/012/015/019/020. MARINE/OCEAN...GALE WARNING. MARINE/DEL BAY...GALE WARNING. PREV AFD IS BLO... ******************************************************************** CORRECTION: LOCAL STATION POLICY WE DO NOT ISSUE WIND ADVISORY FOR COASTAL ZONES WHERE THE COASTAL CLIMATOLOGY MAKES THIS A MUCH MORE COMMON OCCURRENCE THAN INLAND AREAS. GALE WARNINGS ARE HEADLINED IN THOSE ZONES. CORRECTED ZONE NUMBERS ARE LISTED BELOW. WE WILL BE ISSUING A WIND ADVY WITH THIS FCST PKG AS THERE APRS TO BE A WINDOW (IF ONE WOULD CALL IT) OF OPPORTUNITY FOR WINDS TO REACH ADVY CRIT DURG THE LATTER PART OF THIS AFTN AND ERLY THIS EVE WITH THE GREATEST CHCS IN THE SWRN PART OF OUR CWA. ETA SEEMS TO HAVE INIT BETTER AND OVERALL GFS SOLN SEEMS TO BE AN OUTLIER TNGT. GFS SOLN IS SUCH AN OUTLIER (WE/LL BE EATING OUR WORDS LATER) THAT EVEN ITS MOS DOES NOT AGREE WITH IT. BEYOND TDY...IT BCMS UNSEASONABLY COLD TNGT/MON BEFORE MODERATION BEGINS. WEAK WAVE AND LGT PCPN IS SLGTLY FASTER WITH THIS RUN AFFECTING OUR CWA TUE NGT MORE SO THAN WED AND WILL BUMP UP TIMING SLGTLY. OVERALL WE PREFER THE ETA TDY OVER THE GFS AS PER MUCH SUPPORT FOR ITS SOLN BY BOTH CAN MDLS AS WELL AS THE ECMWF. THUS OUR QPF WILL BE SCALED TO ARND 1/2 INCH OR LESS AND WE WON/T HAVE AS MUCH WRAPARND MSTR/PCPN TNGT. CUR RAIN/SNOW LINE ARND 1295 1000-850 MB THICK...WOULD EXPECT THAT NUMBER TO RISE TDY AS PCPN INTENSITY INCRS. TREMENDOUSLY DYNAMIC SYS TO PASS ACRS OUR CWA TDY WITH H5 HGT FALLS APCHG 200M. THIS WILL QUICKLY DESTABILIZE OUR AIR MASS TDY AND FCST SOUNDGS DO NOT SHOW A CAP WHILE THIS IS OCRG. THANKFULLY THE DESTABILIZATION DOES NOT COINCIDE WITH THE STGST WINDS. BUT TTS APCHG 60/SI NR 0/LI NR 0/K IN UP 20S/ H7-H5 LAPSE RATES OF 7.5C/KM ALL POINT TO THE CHC OF THUNDER OR AT LEAST SOME PRETTY VIGOROUS CONVECTION. GIVEN THUNDER OCCURRED LAST EVE IN CLE WITH STAB INDICES THAT WERE MUCH WEAKER AND WE HAVE SFC DEWPTS THAT ARE ABT 10F HIER...WE WILL BE PUTTING THUNDER BACK IN THE ZONES. GIVEN THAT THE WBZ IS ONLY ARND 3K...IT WON/T TAKE MUCH TO GET SMALL HAIL TO REACH THE GROUND...WE MAY VERY WELL HAVE SHRAS WITH HAIL AND WILL INCLUDE THAT WORDING. GREATEST THUNDER CHCS S/B IN THE MRNG IN PA/MD...THRU BY ERLY AFT IN DE AND BY MID AFTN IN NJ. COMPLICATING FACTOR IS COLDER AIR MOVG IN DURG THE DAY. IT NOW APRS THE OVERALL CHG TO SNOW WILL BE A FEW HRS SLOR. THE VIGOROUS CONVECTION MIGHT BRIEFLY DYNAMICALLY COOL THE COLUMN TO SNOW. UPSHOT WILL BE NOT TO CHG THE SNOW WORDING AS MUCH UP N WHERE THESE TWO MIGHT COINCIDE ERLR THAN THE MDLS THINK...BUT SCALE BACK THE TIMING TWD OR INTO THE EVE FTHR TO THE S AND E. AS LO PRES DEEPENS E OF NJ TAFTN...GRAD TIGHTENS AND MOMENTUM TRANSFER WINDS REACH GREATER THAN 40KT WITHIN THE ADIABATIC LYR DURG THE LATE AFTN AND EVE. GFS SOUNDGS EVEN SHOW SOME GT 50KT WINDS BLO H8. THE GREATEST LIKELIHOOD OF ADVY CRIT BEING MET WILL BE IN OUR SWRN ZNS WHERE THIS CRIT WILL BE MET ERLIEST DURG THE AFTN. THOUGHT ABT NOT INCLUDING THE ADVY IN FAR NRN ZNS...BUT ELEV MIGHT MEET THE WINDS THERE. FULL SUN MACROS SUGG TAKING A BIT OFF THE MOS MAX TEMPS. GOING WITH THE ETA SOLN WILL CONT MUCH OF THE CUR THINKING/WORDING FOR TNGT/S FCST. BEST CHCS OF ANY SHSN S/B CONFINED TO OUR FAR NRN ZNS. WE WILL KEEP TRACE EVENT GOING FTHR S. EVEN THE GFS SOLN HAS NO APPRECIABLE OMEGA AND ITS FGEN FRCG BY THEN IS IN NEW ENG. GUID MINS LOOK A BIT TOO WARM GIVEN FCSTD LLVL THICK DROP TO 1260M IN PHL. TIGHT GRAD CONTS ON MON...BUT AT LEAST THE SUNSHINE WILL RETURN. WE WILL NEED EVERY DROP WE CAN GET AS GUID STILL LOOKS TOO WARM GIVEN THE MRNG SOUNDG MAXT MACRO SUGG MAX TEMPS MAINLY IN THE 30S. SOME CLDS WILL BE ARND AS A CHANNELIZED VORT MAX MOVES THRU...BUT IT WILL BE THE BEST SUN WE HAVE HAD IN ABT A WEEK. ATTM IT APRS THAT THE GRAD WON/T SLACKEN QUICK ENUF TO PERMIT RDTNL COOLING MON NGT. MOS GUID REFLECTS THAT AND WE WON/T DEVIATE MUCH FROM IT. NEXT SYS COMES FLYING FROM CANADA IN NW FLOW. MSTR QUITE LIMITED GIVEN ITS SOURCE...SO THUS CHC POPS SEEM APPROPRIATE. WE WILL BUMP TIMING UP A BIT GIVEN THE FASTER TREND. MARINE: WE WILL CONT GALES. PERFECT(?) TRAJ DOWN DE BAY MAY PRODUCE GUSTS TO 50KTS. LIKE LAND AREAS STGST WINDS WILL MOVE FROM IN FROM S TO N ACRS OUR CWA. TU COR COOLAB/COORD HPC/SPC/BGM/CTP/OKX. WELCOME TO EDT. HOPE TO GET ALL PRODUCTS OUT BY 5 AM. TFG /
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 438 AM EDT SUN APR 4 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-040837- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 438 AM EDT SUN APR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EVENING FOR INLAND LOCATIONS AND GALE WARNINGS ARE IN EFFECT ALONG THE COASTAL WATERS. PLEASE REFER TO WWUS71 FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TFG
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2004Every state in 2004This day in weather historyWarnings in New Jersey, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392806.